I had surgery at the end of March 2004 to have a lung removed through my back due to a malignant tumor. I had been taking Lortab 7.5mg for the aches and pain since then, 2 tablets, 3 times a day. Well, today, my doctor wanted me to stop taking the Lortab and prescribed me Neurontin instead, even though the Lortab was working fine. After I got home with my new prescription, I started reading about all this horrific information on this particular drug,including the sexual side effects (which would be really bad since I am newlywed only since December) the psychotic episodes, dizziness, depression etc. I was just wondering if anyone would know why a doctor would want to take me from being on Lortab which was working perfectly fine for me to putting me on this drug that seems to be prescribed mostly alongside anti-depression medication and seizure medication?? And another question is why are doctors so skittish about prescribing narcotic pain meds for people like myself who obviously benefit from it? Is it possible to talk to another doctor and explain my situation to them? I mean, I am quite obviously not faking the pain from the 16 inch incision made just under the shoulder blade on the right side of my back! It has been less than 2 months since I had the surgery and I honestly don't think I am totally healed up yet. Any responses or advice would be much appreciated :) Thanks!
PS If I do indeed start taking Neurontin and stop taking the Lortab completely, will I have to worry about withdrawls? and if so, shouldn't the doctor have known about this? Sorry to be asking so many questions, I am just a bit concerned about all of this... sometimes doctors can be so frustrating!
What should I expect when changing from Lortabs to Neurontin?
21 May 2004
Well, I don't know about anything else, but if you were taking the lortabs everyday since march then I think you're going to have withdrawals. I don't know how severe, but I think you'll have some degree of withdrawals. I'm sure someone else from the forum will help out with this though. Hope all goes well.
31 May 2004
I think the reason your dr. took you off lortab was because of the possibility of addiction. I know that the dr.s where I live would of taken you off sooner. Neurontin is a seizure medication, "low on the totum pole" as I was told, and yes the side effects are scary. I would talk to the dr. who originally put you on the lortabs and ask why they switched you, and why to neurontin. If you don't get the answers you are looking for from your dr. then I would go see a different one. You have a valid reason for taking lortabs. Good luck to you.
23 Jul 2004
Like you, just today my doctor added Neurontin to my meds. But he told me to take one 3 times a day in addition to the Lortab 7.5 I have been on for about 3 months. Before that i was on vicodin, but after a while was experiencing 'breakthrough pain'. I have 3 bulging discs, and 2 lumbars that need fusion, all of which requires drastic surgery which my neurosurgeon thinks i would not tolerate well, as well as other risks. (heart by pass, stroke, and diabetic). Quite frankly, i'm prepared for any side effect the Neurontin might give me, just the chance of a few hours free of pain would be worth it. My doctor said it was given for seizures etc., but also for pain, explaining that it blocks the nerves in my back. I would be happy to share my experience with this drug and would be interested in others opinion of it.
16 Aug 2004
I have been taking Neurontin off and on for five years. I started taking it after my doc took me off of narcotic pain meds after a four level spinal fusion because my doc was concerned about being addicted to Lortab after 18 months of use. The reason docs prescribe Neurontin after extended narcotic use is that Neurontin is very effective at reducing withdrawal symptoms from opiates and can usually effectively control pain. If you are two months post-op you really shouldn't need a heavy hitter such as Lortab. Your doc should be concerned if you are still in that much pain. Ask him about using an alternative such as Ultram along with the Neurontin. By the way, I am also a nurse in a pain consultant office (not a chiropratic practice, real M.D.'s) and know the routine. Hope this helps!
31 Aug 2004
Please be aware though that Ultram/tramadol is also addictive. I was on ultram for about 5 months and my doctor suddenly took me off of it. This is when the drug first came out. He wasn't even aware that it was addictive. The withdrawal symptoms from Ultram are even worse than from a narcotic like lortabs. Trust me I have experienced both. He had to put me back on the ultram and slowly decrease the dosage until I didn't experience withdrawals.
I don't know anything about neurontin but hear it does have alot of side effects. Trust your instinct and talk to your doctor if you feel uncomfortable with it. I agree with the others, if he/she doesn't listen, find a doctor who will.
18 Sep 2004
Hello, I am only 22 years old, in the last three years I have had two kidney surgeries, and I also suffer from two slipped discs in my back, one of which is pinching my psyotic nerve, and causes alot of back and leg pain. I get a prescription for five lortab 10/500 a day, and also take klonopin 10 mg three times a day, and neurontin, and the neurontin has helped since prescribed, the pain meds help too, but if you are like me, I am NEVER free from pain, but if thats what you want, seek a pain management dr. They are more understanding, and they will help you if you have the medical documents to prove whats wrong with you.
20 Sep 2004
I am a retired nurse and worked in nursing for 30 years. I have also taken Neurontin in the past for a ruptured disk and sciatic pain. It was the only thing at the time that helped me.I do take Lortab5/500 1/2 tab at night, but thats all. The only side effect I had from the Neurontin was fatigue. I started reading up and researching alternative meds and began taking Co-Q-10 200 mg. daily. It takes about 30 days to really get into your system, but I seldom have back or leg pain any more and I get out and walk daily.The doctor took you off of Lotab because it is an addictive drug. I question the fact that he took you off cold turkey. You should never abruptly stop any narcotic or immune suppressing drug.You need to be tapered off of it slowly. I think a pain management doctor would be your best bet.
6 May 2005
I have been taking Neurontin for 5 yrs now for Fibromyalgia. Depends on the dose the doctor puts you on. I am only on 200 mg/ day. I get NO side effects. And trust me, I usually get side effects from everything!- I am also a nurse. along with neurontin, I take ultracet, Only on the days when the pain is severe, NOT everyday, and I usually only have to take a half of an ultracet to break the fibro flare up. Nuerontin is safe, but dont use excessive doses.- some people i know are on 1200 mg/ day!- WAy too much- of course you will get side effects. Start at a low dose till your body adjusts. Lortab is the same thing as vicodin- Same ingredients, Highly addictive as well- and of course opiate derivative.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been taking 5 mg to 190 mg of methadone every day for about a year. Am I to expect withdrawals? If so how bad? Should I take Lortabs or xanax ...
3 answers • 3 Aug 2009
Im curious... what is the equivilent of 2 mg subutex will equal how much lortab? the subs bind to th
... receptors for a long time and seems to be strong. does anyone know how many lortabs it would take to the equivelent of lortabs?
1 answer • 9 Feb 2010
Dr gave me .5mg of oxycodone this month to take up to 5 time a day,Instead of the Lortabs.I took the Lortabs I had left over. Hadn't been taken ...
2 answers • 22 Nov 2011
I get 120 lortabs a month says take one ever 4 to six hours i ran out and wonder if i can get them filled 6 days eairly
3 answers • 17 Jul 2012